MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION CENTRIFUGAL PUMP HEADS

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION CENTRIFUGAL PUMP HEADS
Model Number 164275
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Hemolysis (1886); Injury (2348); Blood Loss (2597)
Date of Event 03/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Terumo has not received the device for evaluation; therefore, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.(b)(4).
 
Event or Problem Description
The user facility reported to terumo cardiovascular that during cardiopulmonary bypass, a hemolysis of blood was found in the centrifugal pump head.As per user facility, their setting was around 1000 to 150 revolutions per minute (rpm).No abnormal sound was heard on the centrifugal drive motor during procedure and was advised that they are still using the system 1 with the roller pump as the primary pump.No known impact or consequence to patient.There was a delay for approximately 20 minutes.The product was changed out.The procedure was completed successfully.It is unknown if there was a blood loss.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations.  method code: 4114 - device not returned.Results code: 114 - operational problem identified.Conclusions code: 19 - cause traced to user.The actual sample was not returned for evaluation, and a thorough investigation could not be performed.The lot number was not provided; therefore, a retention sample could not be evaluated.The picture that was provided confirmed the event, possible root cause that could explain the observed failure mode are, clamping of the outlet port with the pump running, inadequate heparinization of the patient, extended use past the rated duration of 6 hours, and lack of a suitable recirculation line.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.
 
Event or Problem Description
Additional information was obtained from the user facility that the blood loss was around 800 cc.Per clinical review; approximately an hour into a cardiopulmonary bypass procedure the user facility team experienced what was considered a blood hemolysis event due to the centrifugal pump and the centrifugal drive motor.A photo was provided showing that it depicts a coagulation occurrence, and has been restated as such from the end user - a thrombus.Per user facility the only information regarding the coagulation measurements and heparin management made available was that at some time during the procedure the act was 459 seconds.The end-user also add that the drive motor and the disposable were both hot to the touch.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations.Upon further investigation of the reported event, the following information is new and/or changed: (identification of event problem and evaluation codes 2348, 2597, 11).A third follow-up will be submitted upon completion of the investigation and/or submission of new information, thus tcvs references conclusions code 11.).All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations ¿ and as indicated by terumo cardiovascular systems in the initial report submitted to the fda on april 03, 2019.Upon further investigation of the reported event, the following information is new and/or changed: (corrected describe event or problem).(date received by manufacturer).(indication that this is a follow-up report).(follow-up due to correction).A second follow-up will be submitted upon completion of the investigation and/or submission of new information, thus tcvs references (b)(4).All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.
 
Event or Problem Description
As per user facility, their setting was around 1000 to 1500 revolutions per minute (rpm).

Brand Name
CENTRIFUGAL PUMP HEADS
Common Device Name
CENTRIFUGAL PUMP
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball road
elkton MD 21921
MDR Report Key8480345
Report Number1124841-2019-00089
Device Sequence Number1062790
Product Code KFM
UDI-Device Identifier00699753002333
UDI-Public(01)00699753002333
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K112229
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number164275
Device Catalogue NumberN/A
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/19/2019
Supplement Date Received by Manufacturer03/19/2019
04/21/2019
05/13/2019
Initial Report FDA Received Date04/03/2019
Supplement Report FDA Received Date04/03/2019
05/09/2019
05/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;